Eczematous drug eruption
Eczematous eruptions are more common in older adults, perhaps due to changes with aging that make the skin more vulnerable, such as atrophy and decreased glandular secretions. In some cases, drug eruptions may be the underlying cause of chronic eczematous eruptions of the aged.
The time course for developing an eczematous reaction is highly dependent on the inciting medication, with mean onset of the reaction varying from days to several months after exposure.
The prognosis is quite good, but intense pruritus and relapse after topical immunosuppressive therapy may lead to hospitalization. In one case series, for example, 20% of patients with chronic eczematous eruptions of the aged required hospitalization.
Related topics: EGFR inhibitor-induced acneiform eruption, anti-TNF-alpha-induced eruptions, cutaneous adverse effects of anti-PD-1 and anti-PD-L1 therapy
L27.1 – Localized skin eruption due to drugs and medicaments taken internally
238990009 – Eczematous drug eruption
- Drug-induced phototoxic or photoallergic reaction – Look for eruptions on sun-exposed areas.
- Exanthematous drug eruption – Look for morbilliform morphology of lesions without xerosis, scale, or vesicle formation.
- Chronic eczematous eruptions of the aged
- Lichenoid drug eruption – Look for violaceous, scaling papules and plaques.
- Atopic dermatitis – Commonly involves flexural surfaces in patients with a personal or family history of eczema and atopy.
- Seborrheic dermatitis – Plaques with greasy scale, most commonly on the face and scalp.
- Dyshidrotic eczema – Look for tense vesicles or bullae on the hands and fingers.
- Allergic contact dermatitis – Look for a well-demarcated geometric or linear pattern of eruption in areas exposed to foreign substances.
- Irritant contact dermatitis – Look for a well-demarcated geometric or linear pattern of eruption in areas exposed to foreign substances.
- Nummular dermatitis